[Skip to Content]
[Skip to Content Landing]
Article
December 1958

Corneal Epithelial Changes Occurring During Chloroquine (Aralen) Therapy

Author Affiliations

Kansas City, Kan.

AMA Arch Ophthalmol. 1958;60(6):981-988. doi:10.1001/archopht.1958.00940081001001
Abstract

The occurrence of visual complaints coincident with the therapeutic use of chloroquine for a variety of clinical entities has been repeatedly reported since 1948.

The ocular side effects have been described in several ways. Alving et al.,1 in studies of the long-term use of the drug in two groups of 20 volunteers, found that higher dosages produced visual disturbances, headache, bleaching of hair, electrocardiographic changes, and weight loss. No detailed examination of the patients with visual disturbances was reported. Within the first week of therapy Conan et al.5 described disturbances of accommodation in patients receiving the drug for amebic abscess. The ocular complaints are not evaluated further in this article. Findlay8 cites Berliner et al., showing that 18 of 32 volunteers had eye symptoms when 400 mg. of chloroquine was used daily. The complaints varied from "blurring of vision" and "a heavy feeling about the eyes" to

First Page Preview View Large
First page PDF preview
First page PDF preview
×